T Nation

Can Anyone Give Advice on My Blood Results?


#1

Hi. I'm not >35 but I know there are alot of knowledgeable people in this forum that have experience with blood test results, particularly for hormones.

I'm 24 years old, and about 4 months ago, got gyno out of nowhere. When I say nowhere, I mean that I wasn't taking any hormonal supplements or anabolics. I did however get quite bulky, pretty fast. I gained about 30 pounds in 6 months, probably about 50/50- muscle-fat. Towards the end of this bulk was when I first started experiencing gyno symptoms. Shortly afterwards I began a cut and have lost about 15-20 pounds of fat.

It took me a little while due to various reasons but I finally got to see an endocrinologist. She ordered many tests for all the sex hormones. She also prescribed me to nolvadex 10mg twice a day. Hopefully it does something for my gyno, I'll probably end up getting surgery though.

I don't expect anyone to tell me why or how I got gyno. I know that gyno can be a far more complex issue than 1 lab results sheet. What I would like however, is for some experienced people on here to give feedback on my test results. The doctor said everything was "normal" but we all know what that can mean.

Here is everything (test was taken fasted in the morning if that matters):

estradiol 39pg/ml

test, total= 554 ng/dl, %free [L]= 0.80%, free 44.3 pg/mL

prolactin, serum= 9.4 ng/mL

sex hormone binding globulin= 55 nmol/L

HCG, total= <2 mIU/ml

vitamin d, 25-OH,d3 = 39 ng/mL
vitamin d, 25-OH, d2= <4 ng/mL

any feedback is greatly appreciated.


#2

"According to the worldâ??s foremost experts, however, optimal blood levels of vitamin D are between 30 and 50 ng/mL and higher.24,25 Those with blood levels below 30 ng/mL are considered to have insufficient vitamin D. "

Are you taking vit-D?

Prolactin is not high, estradiol is elevated. The cause may have passed by all ready.

Some drugs, Rx and OTC, lavender, too much grapefruit can reduce the livers ability to clear estrogens from your body, leading to increased E2 levels. Current or use in the recent past might explain this. Chemical exposure can do these things. You might be suspicious of anything applied to your skin. Any "cutting" supplements?

Based on your lab work, you would be better off lowering E2 with Arimidex/anastrozole, instead of simply used a SERM to block the effect of estrogen in selected tissues. Doc might prescribe, but its hard to do 0.5mg/week in divided EOD doses.


#3

Thanks for the response KSman. I've seen you post before and was hoping I'd hear something from you.

I take nature made's vitamin d3, 1000iu usually once a day in the morning with breakfast, but recently I've slacked on it. I thought maybe because it acts like a steroid, that it was causing my gyno to flare up worse, that was probably in my head though. Do you think I should take more of this? This is best to take with fat correct?

As far as RX drugs, when I felt initial gyno symptoms, I asked my step dad who is a internist what he thought about it. He thought it was a cyst, tried to pop it (hurt like hell) and gave me an antibiotic, I forget which kind. Obviously this didn't do a damn thing and my gyno continued to get worse.

I also recently took about a months worth of terbinafine, which is generic drug for lamisil. I have tinea versicolor which is a fungal infection all over my chest. You can't even see it unless I get super hot and sweaty. It didn't help at all and I stopped taking it. I read on the Internet afterwords that oral terbinafine isn't effective for treating tinea versicolor (+2 for my step dad). I also read it can be hard on the liver since its an anti-fungal. I've taken curcumin almost daily, as I read that it had liver protectant properties

It's really interesting you say lavender. I bought this "Meyer's Lavender dish soap" about 5 months ago, and used about 3/4 of the bottle. It has essential oil's of lavender and orange in it. I bought it because I was paranoid about stuff in normal dish soap. I wonder if this had anything to do with increased estradiol, and my gyno outbreak. Should I ditch the stuff?

I haven't used any "cutting supplements" besides coffee, green tea, and occasionally a spike shooter. I
read a study that caffeine usage could cause higher levels of SBGH. What do you think about this?

Based on your lab work, you would be better off lowering E2 with Arimidex/anastrozole, instead of simply used a SERM to block the effect of estrogen in selected tissues. Doc might prescribe, but its hard to do 0.5mg/week in divided EOD doses.

Do you think I should mention Arimidex/ anatrozole to my doctor? Could taking nolvadex potentially make this situation worse? Pardon my ignorance but what do you mean by .5mg/ week in divided EOD doses?

I really appreciate your response and feedback. Thanks for your help.


#4

EOD, every other day doses, that amount to 0.5mg/week. Hard to do with the standard tiny 1mg tablet.

There are two documented cases where young boys got gyno from lavender oil products that their mom's used on them. It is a xeno estrogen.

Anti-fungals are well documented for loading up the P450 enzyme pathways that also clear E from your body. The finite capacity of those enzyme pathways leads to higher E levels, which can increase SHBG, lower TT and FT. The resultant change in FT:E can be quite significant. Are you taking supplemental zinc?

Terbinafine is not a major endocrine disruptor, but can still have effects on P450 loading.

So you have identified two good possible causes.

Vit-D25 is a steroid hormone. It does not have any adverse sex hormone endocrine effects. Note that cortisol is also a steroid hormone. The concept of steroid related to the basic molecular shape. Steroid hormones are transported into the nucleus and make changes to, or maintain, aspects of gene expression. Vit-D3 does absorb better with oils/fats. There are 2,000 and 5,000 iu soft gel caps that are oil based. Vit-D does improve immune function and more might be helpful with the fungus.

You gyno will not resolve very well if that E2 level persists.


#5


interesting... well the rest of that dish washing soap is in the garbage, and I'll keep a look out for products that have lavender in them.

I stopped taking the anti-fungal about a month prior to my blood work. Assuming the terbinafine did effect my hormone levels, how long would this typically take to normalize, assuming nothing else was effecting my system?

I take zinc sporadically. The reason I don't take it daily is because the zinc I have is ZMA with GABA and I found that sometimes taking the zinc pre-bed time keeps me up at night. I read that zinc should be taken in the morning, but I don't want to take the magnesium/ gaba in the morning. I also assumed that if zinc raises test levels, estrogen might rise to balance out the increased test, therefore causing more gyno.

Do you think I should take zinc daily in the morning? What is an appropriate dose? Is a particular kind of zinc better than others?

Can you give me any other suggestions, diet/ supplement wise that may help my hormone levels? I already try to eat multiple servings of cruciferous vegetables and greens+ a day, drink plenty of water, don't drink or smoke. I do need to get more sleep at night.

Also, what do you think of nolvadex? Do you think it could help my condition?

Lastly, do you mind me asking your background? Are you a biochemist or pharmacist? You seem incredibly knowledgable about drug interactions and the endocrine system. I wish my doctors were this way, lol.

Thanks a BUNCH! and sorry for asking so many questions. Its rare to get good feedback on issues like these, and this whole ordeal has been so pyschologically damaging.


#6

Nolvadex will be very useful and will be short term. It will not lower E, actually increases E. So you do need to taper off or you can get estrogen rebound, with libido issues and lower T. Arimidex will lower E2 levels. These two drugs should be used together for the gyno and you may need to use Arimidex for a longer period of time as needed to manage your E2 levels. How that you have had this event, the breast tissues will be more responsive to increased E2 levels in the future.

Zinc is very important in plants and animals in resisting fungal infections. As long as you are getting some form of zinc that will work. And it has some anti-aromatase actions, but that is probably a minor effect.

I am a mechanical engineer; comfortable working with "systems". I have been reading about nutritional and medical issues for over 30 years. Much of what I know is from working with guys here for a few years, researching their conditions, reviewing their meds and co-morbidities. My own TRT and 'doctor' issues narrowed my focus on these things. I have also branched out into female HRT. Explaining these things also sharpens ones own understanding. Sort of like practicing on the piano. Anything that you become aware of that is new, should get you reading on Wikipedia. Take advantage of the links in the article to branch out to related topics that will help you understand a larger picture. Start here: http://en.wikipedia.org/wiki/Steroid_hormone

When the hormones get shifted from a drug, the system can get locked into a new stable but unwanted condition. Male hormone systems are not perfect or robust. Some can very easily get into major trouble. Some get there by steroid mis-adventure, some by drugs, some by hair loss meds and some are spontaneous. Many can recover easily, a few have brittle HPTAs. In some of these cases, when an external agent is identified as a cause, it might be that this simply hurried along a problem that was going to occur soon anyways. The point of this is that the situations, causes and effects are not clear cut.